Texas, 2004

Hail in Texas, August 21, 2004

August 21, 2004 · NWS HGX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 21, 11:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 11:00 AM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 PM CDT SAT AUG 21 2004

.DISCUSSION...
OVERNIGHT ROUND OF STORMS HAVE MOVED OFF TO THE EAST. MORE SHOWERS
AND THUNDERSTORMS ARE FORMING THIS MORNING AROUND A LEFTOVER
BOUNDARY IN OUR SOUTHWEST COUNTIES. ADDITIONAL STORMS CAN BE FOUND
TO THE NORTHWEST OF OUR COUNTY WARNING AREA AND TO OUR WEST AROUND
THE EAGLE PASS AREA. WATER VAPOR SATELLITE LOOP AND MORNING
SOUNDINGS SHOW ABUNDANT MOISTURE REMAINING ACROSS THE AREA. WITH
DAYTIME HEATING...THINK THAT SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS PORTIONS OF SOUTHEAST TEXAS THIS AFTERNOON. WILL
GO WITH 40% POPS ACROSS THE BOARD AND MAY THROW IN SOME 50% POPS IN
A COUPLE SOUTHWEST COUNTIES. LOOKS LIKE PARTLY CLOUDY SKIES WILL
ALLOW THIS AFTERNOONS TEMPERATURES TO REACH THEIR PREVIOUSLY
FORECASTED NUMBERS. 42/34
&&

.MARINE...OFFSHORE WINDS HAVE DIMINISHED AND WILL LOWER CAUTION FROM
0-60. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
OFFSHORE WATERS BUT MOST ACTIVITY WILL BE OVERLAND TODAY DUE TO
DAYTIME HEATING. BAYS WILL HAVE MORE PCPN THAN OFFSHORE WATERS.
WINDS WILL BE GENERALLY FROM THE SOUTH BUT COULD BE VARIABLE IN
DIRECTION IN THE VICINITY OF THUNDERSTORMS.

&&

.AVIATION...MOIST UNSTABLE AIRMASS WILL REMAIN IN PLACE THROUGH
SUNDAY. WEAK DISTURBANCES MOVING FROM WEST TO EAST ACROSS REGION
WILL COMBINE WITH DAYTIME HEATING TO PRODUCE MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. PCPN CURRENTLY TO SOUTHWEST OF
HOUSTON WILL SPREAD INLAND AND TO THE EAST AFFECTING HOU AND IAH
THIS AFTERNOON AND WILL EVENTUALLY SPREAD INTO THE CLL AREA. ONLY
ISOLATED PCPN WILL AFFECT COASTAL REGIONS AS SEABREEZE MOVES INLAND.
NO MCS EXPECTED TONIGHT BUT REPEAT OF AFTN AND EVENING TSTMS ON
SUNDAY.

&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 94 75 94 75 94/ 40 20 30 20
HOUSTON (IAH)         95 77 94 77 94/ 40 20 30 20
GALVESTON (GLS)       91 81 90 81 90/ 40 20 30 20

.PREVIOUS DISCUSSION (300 AM CDT)...
OUTFLOW BOUNDARY IS PUSHING SE THROUGH SE TX TONIGHT AND IS
RESPONSIBLE FOR A WEAKENING MCS ACROSS THE NORTHERN ZONES. THIS
BOUNDARY HAS A BETTER EASTWARD PUSH THAN SOUTHWARD...SO EXPECT IT TO
STALL AT SOME POINT EARLY THIS MORNING ACROSS THE FA. MCV IS MOVING
NE OUT OF SE TX...SO PRECIP SHOULD BE DECREASING OVER MOST OF THE
AREA LATER TONIGHT/EARLY THIS AM.

LATEST ETA RUN HAS A PRETTY GOOD HANDLE ON THE PRECIP FIELD...BUT IS
LIKELY A LITTLE TOO AGGRESSIVE WITH THE SOUTHWARD EXTENT OF THE
CONVECTION. POPS TODAY WILL BE BASED SOMEWHAT ON THE EXPECTED
LOCATION OF THE STALLING OUTFLOW BOUNDARY...AS THIS WILL LIKELY BE A
FOCUS FOR DEVELOPMENT. WILL THEREFORE HAVE SLIGHTLY HIGHER POPS
ALONG THE UPPER COAST AND ACROSS THE CENTRAL ZONES TODAY. WILL HAVE
LOW CHC POPS ACROSS THE NORTH AND SW ZONES. I DO NOT SEE AS GOOD OF
A CHANCE OF NOCTURNAL CONVECTION OCCURRING AGAIN TONIGHT. WILL
INCLUDE CHC POPS ACROSS THE NE ZONES TO ACCOUNT FOR HIGHER MOISTURE
LEVELS AND A MUCH WEAKER CAPPING LAYER FOR THE OVERNIGHT PERIOD.

FOR EXTENDED...CONTINUE TO FAVOR ECMWF MODEL WHICH SHOWS A MORE
SIGNIFICANT RIDGE OVER SE TX AROUND MID-WEEK THAN THE GFS. WILL
THEREFORE ADVERTISE LOWER POPS AND HIGHER TEMPS THAN MEX NUMBERS
INDICATE.

FOR MARINE...WINDS OFFSHORE ARE IN THE 15 TO 20 RANGE...SO WILL HAVE
A CAUTION STATEMENT FOR ALL OFFSHORE ZONES.

FOR AVIATION...WINDS WILL LIKELY BRIEFLY BECOME NW AT IAH AND HOU
EARLY THIS MORNING WITH THE OUTFLOW BOUNDARY. WILL ALSO LIKELY SEE
SOME SHWR OR TSTM ACTIVITY BETWEEN 9Z AND 10Z...ACCOMPANIED BY MVFR
CEILINGS. S/SE WINDS WILL RETURN QUICKLY AS THE BOUNDARY IS LOSING
ITS PUNCH. EXPECT SCT SHWRS AND TSTMS TO RE-DEVELOP ACROSS THE AREA
BETWEEN 17Z TO 22Z.
31/41
&&
Hazardous weather outlook, Aug 21, 6:00 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SAT AUG 21 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT SAT AUG 21 2004

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WHICH ARE ONGOING THIS MORNING
ACROSS THE UPPER SOUTHEAST TEXAS COASTAL ZONES WILL CONTINUE TO MOVE
EAST NORTHEAST AT 25 MPH EARLY THIS MORNING. ISOLATED RAINFALL AMOUNTS
AROUND 2 INCHES ARE POSSIBLE THROUGH 830 AM ALONG AND SOUTHEAST OF AN
ANGLETON TO PEARLAND TO ANAHUAC LINE. WIND GUSTS AROUND 35 KNOTS ARE
POSSIBLE IN GALVESTON BAY.

AFTER A BREAK LATER THIS MORNING IN THE THUNDERSTORM ACTIVITY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RE-DEVELOP THIS
AFTERNOON. HAZARDOUS WEATHER IS NOT EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 76 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Montgomery

When
August 21, 1:15 PM CST
Where
Montgomery County, New Caney
Measured
1.75 in hail
Property damage
$60,000
Reported by
LAW ENFORCEMENT
Coordinates
30.150, -95.200

Hail damaged a sheriff vehicle.

Hail, Liberty

When
August 21, 1:56 PM CST
Where
Liberty County, 5 mi NW of Moss Hill
Measured
0.75 in hail
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -94.800

3/4 inch Hail on Highway 105 between Moss Hill and Tarkington Prairie.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418596, 5418597.